Currently on 100mcg thyroxine, feeling rubbish and Dr wants to lower???

Hi

I'm currently on 100mcg thyroxine and have been for 4 years. However in the last couple months I have started feeling the 'ridiculous' tiredness again, as oposed to normal tiredness. I used to struggle driving long distances pre being diagnosed and have started to again, even experiencing a panic attack on the motorway.....I am the most laid back person normally and nothing phases me! I feel angry all the time and slightly depressed. I hardly eat due to putting 2 stone on initially with my thyroid and not being able to shift it even with gym 4/5 times a week and NO bad fat in my diet yet have started putting weight on AGAIN!! My thryoid has just been retested and come back at TSH 3.5 and T4 16.9. My Dr has suggest I 'lower' my medication. Does this sound right to anybody??

THanks :)

6 Replies

oldestnewest
  • No it definately does not sound right, not with a TSH of 3.5 - to feel anything like human you should be aiming to get your TSH to 1 or under. Mine is 0.07 and I still dont feel 100%. He should be upping your medication, not lowering it.

    Have you told your doc how the 'ridiculous' tiredness is effecting your job, is there a different GP you could see at the same surgery who is not TSH obsessed and who will listen to your symptoms. If you lived in America you would definately be classed as undermedicated and your silly GP wants to lower your meds - unbelievable.

    Have you had any of your Vits checked, expecially B12 and VitD as both of these, if low, can give you that 'ridiculous' tiredness you are talking about.

    All I can suggest is that you try and do as much research as possible on how unreliable the TSH test is and present it to your GP and be prepared to argue your case. Have a look at this link that was posted today - it is heavy reading but there are doctors in it stating that the TSH level is unreliable and symptoms should also be taken into consideration. If you can print out the relevent text and take it to your GP's.

    bmj.com/content/345/bmj.e75...

    Hope this has given you food for thought.

    Moggie x

  • Hi. I agree with Moggie. Also, you could do with a T3 test as you may not be converting T4 to T3. The GP should at least consult with an endocrinologist, if not refer you, if they are unsure what to do. A decrease is definitely not the right thing!

    Emma

  • Yes I agree that a decrease is completely inappropriate. Have you got the little book by Dr Toft available in most chemists called "Understanding your Thyroid"? In it he states that most people will feel well if their TSH is in the lower part of the reference range, but that some people need to have it suppressed to feel well. If you can get hold of this book and show it to your GP then he/she will have a difficult argument on their hands as Dr Toft is a former president of the British Thyroid Association :D xx

  • NEVER let your doc reduce your meds, EVER!! If you are still feeling bad then tell your doc (use the broken record method of repeating) that you do not want to reduce your meds, especially based on bl;ood tests and nothing else. Trouble with GP's is they are not specialists and have little idea of specific illnesses as they have a smattering of knowledge across the board. Stick to your guns, the only person who really cares about your health and wellbeing is YOU!!

  • Hi it is essential to have a Free T3 test, it was the norm until cutbacks. It may be that your body is not converting T4 to T3 and maybe you need a little T3 but make sure you have the test first. A lot of us need FT3 to be towards the top of range.It normally lowers the TSH but that would be good with your result..

    Jackie

  • Thank you so much everybody for your replies :)

You may also like...